MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-10
Medical Device Problem Codes Break (1069); Positioning Failure (1158)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline pushwire that broke after difficulty positioning the pipeline.The patient was undergoing a procedure to pipeline implantation to treat two unruptured aneurysms in the left internal carotid artery (ica), one fusiform and on amorphous.Vessel tortuosity was severe.Dual antiplatelet treatment (dapt) was administered with pru level of 42.It was reported that the pipeline and all accessory devices were prepared per the instructions for use (ifu).The pipeline (model: ped-375-10, lot: b158894) was delivered and deployed.It was recaptured once to reposition.Thepipeline was then deployed in the correct location.Once deployed, the phenom microcatheter was brought through the pipeline to capture the delivery system and the tip coil.However, it was discovered that the delivery system, from the tip coil to the proximal marker, had detached from the delivery wire.The physician attempted unsuccessfully to snare the proximal portion.Several attempts were then made to snare the ptfe sleeves and bring it through the pipeline.Finally the tip coil went through the pipeline and into the ica.The core remained as a loop within the deployed pipeline with the tip coil extending into the ica.A second pipeline (model: ped2-425-25, lot: b197249) was then delivered and deployed to tack down the remaining wire segment.A balloon angioplasty was then performed with great wall apposition achieved with the second pipeline.Post-procedure angiography showed normal blood flow throughout the brain.
 
Event or Problem Description
Additional information received reported that there was no resistance with the pipeline during delivery or positioning.There was some resistance during recapture, but it was not more than was typically encountered.A continuous flush was used during the procedure, and the cause of the event was unknown.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the pushwire appeared to be separated at the distal hypotube.The hypotube was found to be stretched.Bends were found at 18.0cm to 25.0cm from the proximal end.The distal broken segment was not returned as it was remained in the patient.No other anomalies were observed.The broken end of the pushwire was sent out for sem analysis.Per the sem results: the fracture surface exhibits significant post fracture damage.Features indicative of fatigue are visible on the surface.However, it is not possible to comment on the fracture origin.Based on the analysis findings, the pipeline flex was confirmed to have ¿pushwire separation¿ issue as the returned pipeline flex pushwire was separated at the distal hypotube.In addition, from the damages seen on the pushwire (bending) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to retrieve the pipeline flex through the catheter against the resistance.However, the cause for resistance could not be determined.It is possible that the severe vessel tortuosity may have contributed to the resistance and separation issues.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since distal broken segment and the catheter were not returned; any contribution of the distal broken segment and catheter to the pushwire separation issue could not be determined.Per our instructions for use (ifu), the user should: ¿discontinue delivery of t he device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12425231
Report Number2029214-2021-01111
Device Sequence Number3308520
Product Code OUT
UDI-Device Identifier00847536015517
UDI-Public00847536015517
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2024
Device Model NumberPED-375-10
Device Catalogue NumberPED-375-10
Device Lot NumberB158894
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer09/07/2021
12/08/2021
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date10/04/2021
12/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR
Patient SexFemale